MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S365-HSMA
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/07/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Pma/510(k): k124030.The event is currently under investigation.A follow up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The user facility reported during a ureteroscopy procedure, the cook® single-use holmium laser fiber glass tip broke where the blue sheath meets.The physician attempted to use a basket to grab the remnants of the fiber, but lost the remaining part of the device close to the access sheath.The physician thinks the remnants of the fiber exited through the patient's sheath but was uncertain.The physician proceeded with another device and completed the procedure.No unintended portion of the device remained inside the patient¿s body.No additional procedures were required due to this occurrence.No adverse effects or consequences were reported to the patient due to this occurrence.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a visual inspection and dimensional verification of the returned device was conducted.The investigation also included a review of complaint history, the device history record, the instructions for use, and specifications.One open package labeled prn hlf-s365-hsma, label lot number 7613667 was received.The fiber was returned partially inserted into the packaging coil snapped into the packaging tray.White debris was observed attached to the outer surface of the silicone plug cover.The length of the fiber measured 298.3cm.The blue cladding had a charred appearance with a vertical tear starting at the distal edge measuring approximately 2mm long.There was no quartz extending from the distal end of the blue cladding.It is likely the fiber cracked beneath the cladding when laser energy was applied causing the fiber to separate.The instructions for use (ifu) advises that a number of different factors affect the life of any particular fiber, including: extended lasing power.Continuous lasing with fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiber optics to sharp bends in handling, use or storage.Always keep connector end dry and free from contaminates.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed power limits.The device history record was reviewed and noted there were no non-conformances associated with the complaint device lot number.A review of complaint history revealed there have been no other complaints associated with the complaint device lot number 7613667.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.Based on the provided information, a definitive root cause cannot be established at this time.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7126843
Report Number1820334-2017-04604
Device Sequence Number19147314
Product Code GEX
UDI-Device Identifier00827002252950
UDI-Public(01)00827002252950(17)200123(10)7613667
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberHLF-S365-HSMA
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 12/07/2017
Supplement Date Received by Manufacturer02/27/2018
Initial Report FDA Received Date12/18/2017
Supplement Report FDA Received Date03/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age28 YR